Nebraska, 2022

Tornado and Hail in Nebraska, June 6, 2022

June 6, 2022 · NWS LBF · 19 events in 6 counties and zones

A persistent stationary front served as the focal point for thunderstorm development during the afternoon hours of June 6th. Thunderstorms developed over western Cherry and Sheridan county and tracked to the southeast, across the Sandhills into portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A persistent stationary front served as the focal point for thunderstorm development during the afternoon hours of June 6th. Thunderstorms developed over western Cherry and Sheridan county and tracked to the southeast, across the Sandhills into portions of central Nebraska. A brief tornado touch down was reported over far northwestern Cherry county. Hail up to golf ball size and thunderstorm wind gusts to 70 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 12:34 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 6, 12:34 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
134 PM CDT Mon Jun 6 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 133 PM CDT Mon Jun 6 2022

Early afternoon satellite imagery and observations show no shortage of
boundaries across central and western Nebraska with an old lingering
frontal boundary extending from SD into central/eastern Nebraska, a
north-south inverted trof/dryline across western Nebraska, and numerous
convective outflow boundaries floating around. Instability has been
pooling all morning with CAPE values ranging from 1500J/kg north to
2500J/kg south, and the cap largely eroded north of I-80. Expect
convective initiation will occur upstream as numerous short waves
evident in water vapor move over the frontal boundary this afternoon
and evening. 0-3km bulk shear vectors of 30kt to 40kt appear to have a
favorable enough orientation to the boundary for discrete cells that
will propagate southeastward along the boundary and into central
Nebraska, likely also encountering old convective outflow boundaries
from morning convection still percolating across northeast Nebraska.
With slight differences in location and timing, mesoscale guidance is
in fairly good agreement advertising has a strong signal for more than
one supercell to move along the boundary with the full suite of hail,
wind, and possibly tornadic severe threats in play before convection
pushes clear of the region to the southeast before Midnight. Not much
of a ow level jet tonight to fuel vigorous convection overnight but
expect some showers/thunder will be stewing around through daybreak.

We finally get a good kicker to boot the lingering frontal boundary to
our south as a good amount of short wave energy starts moving the axis
of the upper short wave eastward. However before this can take place,
the convective environment remains quite favorable for another round of
severe storms tomorrow afternoon and evening. Instability south of
highway 2 will be quite robust and will support some big hail with
abundant shear for organized convection.

.LONG TERM...(Wednesday through Monday)
Issued at 133 PM CDT Mon Jun 6 2022

Wednesday looks to be a dry day as the axis of the departing upper trof
moves to our east and high pressure builds in at the surface. However
this break will be brief as the surface high moves off to our east and
pushes a warm front into the region with showers and thunderstorms by
Wednesday night. The lingering warm front will then serve as a focus
for convection on Thursday with significant instability pooling along
the boundary in a highly sheared environment. Expect a severe threat of
hail, wind, and with 0-3km bulk shear vectors approaching 50kts and
just enough angle of attack relative to the boundary to support a
tornado threat as well into Thursday evening. Will be watching evolution
of parameters closely over the next few days.

Ensemble guidance remains in good agreement in building a ridge over
the western US through the weekend before another large upper trof
starts building into the PacNW as we head into next week. The axis of
the upper ridge looks to be a bit further west and this will result in
systems spilling over the ridge in northwest flow with a surface
boundary meandering across the High Plains. This will keep at least a
low chance of showers and thunderstorms in the forecast each day thorugh
the weekend but do not expect any day to be a washout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1229 PM CDT Mon Jun 6 2022

Showers and thunderstorms are expected to develop by late afternoon
and continue into the evening hours. Some thunderstorms may be
severe with very large hail and damaging winds as the primary
threats. Visibility reductions should be expected in heavy rainfall
from these storms. Storms may linger through Tuesday morning with a
brief break by late morning. Additional thunderstorm chances are
expected Tuesday afternoon and evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
Hazardous weather outlook, Jun 6, 10:24 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1124 AM CDT Mon Jun 6 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-071630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1124 AM CDT Mon Jun 6 2022 /1024 AM MDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Strong to severe thunderstorms are possible this afternoon and
evening. The greatest threat for severe weather will generally be
west of a line from Valentine to Grand Island. The main hazards
will be damaging winds, large hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue Tuesday with a slight risk of
severe weather. The greatest threat for severe weather will be
across the southern Sandhills into southwest and central
Nebraska with damaging winds and large hail as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 6, 12:14 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
114 PM CDT Mon Jun 6 2022

NEZ010-029-061845-
Wheeler NE-Holt NE-
114 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 145 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chambers, or 11 miles south of O'neill, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Inman, Knievels Corner and Goose Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 314 and 320.
 Highway 281 between mile markers 166 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4194 9843 4230 9874 4241 9855 4221 9830
      4202 9829
TIME...MOT...LOC 1813Z 321DEG 30KT 4230 9859

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 6, 12:22 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
122 PM CDT Mon Jun 6 2022

NEZ008>010-027>029-061900-
Brown NE-Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-
122 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of southern Rock,
northeastern Loup, east central Brown, northern Garfield,
southwestern Holt and northwestern Wheeler Counties through 200 PM
CDT...

At 122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Chambers to 9 miles west
of Amelia to 10 miles north of Rose. Movement was southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambers, Amelia, Rose, Sunfish Lake, Twin Lakes State Wildlife
Management Area, Carson Lake and Sybrant.

This includes the following highways...
 Highway 183 between mile markers 153 and 166.
 Highway 281 between mile markers 153 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4203 9856 4202 9888 4212 9950 4238 9972
      4229 9919 4227 9874
TIME...MOT...LOC 1822Z 319DEG 12KT 4227 9883 4225 9915 4232 9958

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 6, 12:57 PM CST, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
157 PM CDT Mon Jun 6 2022

NEZ009-010-027-028-061945-
Loup NE-Holt NE-Garfield NE-Rock NE-
157 PM CDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of southeastern Rock,
northeastern Loup, northern Garfield and southwestern Holt Counties
through 245 PM CDT...

At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Amelia to 11 miles east of
Rose. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carson Lake, Gables and Sunfish Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 9934 4228 9937 4218 9886 4202 9875
      4189 9876
TIME...MOT...LOC 1857Z 305DEG 24KT 4206 9889 4220 9931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kulik
Special weather statement, Jun 6, 1:21 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
221 PM CDT Mon Jun 6 2022

NEZ008-009-062000-
Brown NE-Rock NE-
221 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Rock and
east central Brown Counties through 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Pine, or 8 miles east of Ainsworth, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Long Pine.

This includes the following highways...
 Highway 183 between mile markers 165 and 194.
 Highway 20 between mile markers 247 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 9980 4261 9967 4250 9926 4225 9964
TIME...MOT...LOC 1921Z 302DEG 20KT 4254 9970

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kulik

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Cherry

When
June 6, 1:47 PM CST
Where
Cherry County, 3.15 mi NNE of Irwin
Rating
EFU
Path length
0.05 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
42.920, -101.920

Gordon Rushville Fire Department reported a brief touchdown.

Hail, Hooker

When
June 6, 1:24 PM MST
Where
Hooker County, 5.55 mi S of Mullen
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.970, -101.040

Hail, Cherry

When
June 6, 2:24 PM CST
Where
Cherry County, 4.84 mi S of Merriman
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.850, -101.700

Hail, Cherry

When
June 6, 3:30 PM CST
Where
Cherry County, 12.45 mi W of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.250, -100.860

Hail, Cherry

When
June 6, 3:34 PM CST
Where
Cherry County, 21.64 mi W of Brownlee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.320, -101.040

Hail, Cherry

When
June 6, 3:59 PM CST
Where
Cherry County, 3.61 mi E of Irwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -101.880

Hail, Cherry

When
June 6, 4:00 PM CST
Where
Cherry County, 6.99 mi ESE of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -101.830

Hail, Blaine

When
June 6, 4:34 PM CST
Where
Blaine County, 1.24 mi NE of Dunning
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.830, -100.100

Hail, Sheridan

When
June 6, 4:20 PM MST
Where
Sheridan County, 3.15 mi NNE of Clinton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.810, -102.320

Hail, Custer

When
June 6, 5:37 PM CST
Where
Custer County, 7.21 mi NNE of Oconto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -99.710

Hail, Sheridan

When
June 6, 4:40 PM MST
Where
Sheridan County, 5.53 mi S of Gordon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -102.200

Hail, Cherry

When
June 6, 5:55 PM CST
Where
Cherry County, 24.92 mi S of Irwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -101.980

Hail, Chase

When
June 6, 5:25 PM MST
Where
Chase County, 3.35 mi NW of Imperial
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.550, -101.680

Hail, Hooker

When
June 6, 6:10 PM MST
Where
Hooker County, 4.82 mi WSW of Mullen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -101.120

Hail, Hooker

When
June 6, 6:10 PM MST
Where
Hooker County, 10.8 mi W of Mullen
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
42.040, -101.240

Thunderstorm Wind, Hooker

When
June 6, 6:10 PM MST
Where
Hooker County, 10.8 mi W of Mullen
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.040, -101.240

Thunderstorm wind gust.

Hail, Hooker

When
June 6, 6:35 PM MST
Where
Hooker County, 11.82 mi W of Mullen
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.040, -101.260

Hail, Custer

When
June 6, 8:51 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.250, -100.060

Hail, Custer

When
June 6, 9:08 PM CST
Where
Custer County, 9.91 mi W of Oconto
Measured
1.5 in hail
Reported by
Public
Coordinates
41.140, -99.970

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034729, 1034713, 1034714, 1034715, 1034716, 1034717, 1034718, 1034719, 1034720, 1034721, 1034722, 1034723, 1034747, 1034724, 1034725, 1034730, 1034726, 1034727, 1034728.